Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Sacramento, CA

July 5, 2011Alpine County, Amador County, El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 5, 2011, 2:34 PM PDT for Alpine County, Amador County, El Dorado County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 2:34 PM PDT (21:34 UTC)
Expired
Jul 5, 2011, 3:00 PM PDT
In force
26 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Alpine County, CA, Amador County, CA, El Dorado County, CA

The radar

The Reno radar (KRGX), 134 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS56 KSTO 052134
SVRSTO
CAC003-005-017-052200-
/O.NEW.KSTO.SV.W.0010.110705T2134Z-110705T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
234 PM PDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF KIRKWOOD...
  EXTREME NORTHEASTERN AMADOR COUNTY IN CENTRAL CALIFORNIA...
  EAST CENTRAL EL DORADO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 300 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KIRKWOOD SKI AREA...OR NEAR KIRKWOOD...AND MOVING SOUTHWEST AT 10
  MPH.

  IN ADDITION BOTH OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL AND 
  MAY CAUSE FLOODING OF LOW LYING AREAS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON BY 245 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE 
WATER IN A THUNDERSTORM!

&&

LAT...LON 3856 12008 3868 12019 3875 12005 3865 11995
TIME...MOT...LOC 2132Z 038DEG 7KT 3865 12005

$$

BARUFFALDI
1 follow-up statement
254 
WWUS56 KSTO 052157
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 PM PDT TUE JUL 5 2011

CAC003-005-017-052206-
/O.EXP.KSTO.SV.W.0010.000000T0000Z-110705T2200Z/
ALPINE CA-EL DORADO CA-AMADOR CA-
257 PM PDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN AMADOR...
EAST CENTRAL EL DORADO AND WEST CENTRAL ALPINE COUNTIES WILL EXPIRE
AT 300 PM PDT...

AT 255 PM DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM NEAR 
KIRKWOOD HAS WEAKENED...THEREFORE THE WARNING IS BEING ALLOWED TO 
EXPIRE. VERY HEAVY RAINFALL WITH OCCASIONAL LIGHTNING AND PEA-SIZED 
HAIL IS STILL EXPECTED WITH THIS STORM. PONDING OF LOW LYING AREAS 
IS POSSIBLE. 

LAT...LON 3856 12008 3868 12019 3875 12005 3865 11995
TIME...MOT...LOC 2156Z 038DEG 7KT 3861 12009

$$

DANG/BARUFFALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 AM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 10:10 AM PDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1010 AM PDT TUE JUL 5 2011

.DISCUSSION...
CONTINUED HOT TODAY WITH THE HOTTEST TEMPERATURES OF THIS MINI HEAT
SPELL PEAKING TODAY. A WEAK CIRCULATING AT 850 MB CONTINUES TO SHOW
UP IN THE MODELS TODAY OFF THE GOLDEN GATE BRIDGE. WHILE DELTA
BREEZE IS EXPECTED TO BE ON THE LIGHT SIDE FOR AT LEAST ONE MORE DAY
THE STRATUS SHOULD INCREASE OVER THE BAY AREA TONIGHT AS A RESULT OF
THAT CIRCULATION. EARLY SIGNS OF INCREASE STRATUS CAN BE SEEN BY THE
FINGER OF STRATUS THAT EXTENDS THROUGH THE GOLDEN GATE THIS MORNING.

THE CONCERN FOR LATER TODAY AND OVERNIGHT WILL BE WITH THE
MONSOONAL MOISTURE THAT WILL CONTINUE TO SPREAD NORTHWARD INTO THE
AREA. EXPECT THUNDERSTORMS TO DEVELOP IN THE AFTERNOON HOURS OVER
THE HIGH SIERRA. EASTERLY FLOW WILL LIKELY SPREAD THE CONVECTION
INTO THE LOWER MOUNTAIN ELEVATIONS THIS EVENING AND BY LATE EVENING
AND THE OVERNIGHT HOURS INTO THE MOTHERLODE AND POSSIBLE THE FAR
EASTERN SECTIONS OF THE SAN JOAQUIN VALLEY.

MOST OF THE ACTIVITY THAT DEVELOPS TODAY WILL BE AROUND I-80 AND TO
THE SOUTH. THE ACTIVITY MAY SPREAD INTO PLUMAS COUNTY LATE TONIGHT
AND THEN WEDNESDAY MORNING INTO THE NORTHERN COASTAL RANGE.
THUNDERSTORMS THAT DEVELOP OVER THE MOUNTAINS COULD CONTAIN VERY
HEAVY RAINFALL...GUSTY WINDS AND HAIL WITH PRECIPITABLE THINK AT THE
ONSET OF THE STORMS MIGHT BE THE GREATEST THREAT SINCE THERE COULD
BE A DECENT AMOUNT OF CLOUD COVER THAT COULD INHIBIT THE STORMS
DEVELOPMENT... WATERS  INCREASING TO AROUND THREE QUARTERS OF AN
INCH TODAY. PRECIPITABLE WATERS BY THIS EVENING FROM AROUND
SACRAMENTO SOUTHWARD WILL BE AROUND AN INCH SO EXPECT A WARM STICKY
EVENING. THE ABOVE CIRCULATION OFF HE COAST MAY INCREASE THE FLOW
LATE TONIGHT THROUGH THE DELTA SO THAT TEMPERATURES DURING THE LATE
NIGHT HOURS COULD COOL OFF A LITTLE BETTER TONIGHT THAN THIS MORNING.

BETWEEN THE COOLER START AND POTENTIAL CLOUD COVER ON WEDNESDAY
TEMPERATURES WILL DROP BELOW 100 DEGREES FOR MANY VALLEY AREAS WITH
THE NORTHERN OF THE SACRAMENTO VALLEY PROBABLY STILL TOPPING 100
DEGREES FOR ONE MORE DAY.

BY THURSDAY A THROUGH OF LOW PRESSURE WILL MOVE INTO THE PACIFIC
NORTHWEST AND BRING SYNOPTIC COOLING AND BETTER DELTA BREEZES. THE
ACTIVITY IS PUSHES TO THE EAST BUT OVER THE NORTHERN COASTAL RANGE
THERE COULD BE SOME ISOLATED THUNDERSTORM ACTIVITY THAT DEVELOPS
NEAR THE YOLLA BOLLY. A THROUGH OF LOW PRESSURE AREA WILL DEVELOP ON
SATURDAY OFF THE COAST AND PERSIST AT LEAST THROUGH NEXT THURSDAY.
THIS WILL LIKELY BRING US SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH
THAT TIME PERIOD AND GENERALLY DRY CONDITION ALTHOUGH THE FAR
NORTHERN SECTIONS OF CALIFORNIA WILL NEED TO BE WATCHED CLOSELY.

&&

.AVIATION...

VFR CONDS CONTINUE TODAY. CHANCE OF THUNDERSTORM DEVELOPMENT OVER
THE SIERRA CREST THIS AFTERNOON POSSIBLY SPREADING INTO THE
MOTHERLODE LATER THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 5, 4:46 AM PDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 AM PDT TUE JUL 5 2011

CAZ013>019-063-064-066>069-060000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
446 AM PDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

AFTERNOON THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE NORTHERN AND
CENTRAL SIERRA NEVADA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE MOUNTAINS
ACROSS INTERIOR NORTHERN CALIFORNIA THROUGH FRIDAY. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WEATHER.GOV/SACRAMENTO

KJ

In the hours before

Special weather statement, Jul 5, 1:51 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
151 PM PDT TUE JUL 5 2011

CAZ067-069-060000-
MOTHERLODE-WEST SLOPE NORTHERN SIERRA NEVADA-
151 PM PDT TUE JUL 5 2011

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON SOUTH OF INTERSTATE
80 IN THE SIERRA NEVADA...

AT 1:30 PM THIS AFTERNOON THUNDERSTORMS WERE JUST STARTING TO
DEVELOP OVER ALPINE AND TUOLUMNE COUNTIES NEAR THE CREST. SOME OF
THESE STORMS THIS AFTERNOON MAY CONTAIN VERY HEAVY
RAINFALL...HAIL...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.
LOCALIZED FLOODING OF LOW LYING AREAS WILL BE POSSIBLE WITH SOME
OF THE STRONGER STORMS.

STORMS DEVELOPING NEAR THE CREST WILL BE MOVING TOWARDS THE WEST
AND NORTHWEST INTO THE FOOTHILLS AND POSSIBLY THE CENTRAL VALLEY
LATER THIS AFTERNOON AND EVENING.

IF OUTDOORS AND THREATENING WEATHER APPROACHES PEOPLE SHOULD SEEK
SHELTER. BOATERS SHOULD SEEK SAFE HARBOR BY GOING TO THE NEAREST
SHORELINE.

STAYED TUNED FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE OR
YOUR LOCAL MEDIA OUTLET FOR UPDATES ON THE DEVELOPING WEATHER.

BARUFFALDI

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:09 PM PDTSevere Thunderstorm WarningSTOAlpine, Amador, Calaveras, Tuolumne34 min
Jul 5, 2:13 PM PDTSevere Thunderstorm WarningSTOAlpine, Amador, Calaveras, Tuolumne31 min
Jul 5, 3:11 PM PDTSevere Thunderstorm WarningSTOAlpine, Amador, El Dorado49 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.